How does this medication work? What will it do for me?
Ketoprofen belongs to the group of medications known as nonsteroidal anti-inflammatory drugs (NSAIDs). It is used for the symptomatic treatment of rheumatoid arthritis, osteoarthritis, and ankylosing spondylitis.
Ketoprofen can also be used to treat pain associated with menstrual cramps and for the relief of pain after surgery (including dental surgery), pain after giving birth, and mild to moderate pain associated with sprains and strains. Ketoprofen relieves pain and reduces swelling and inflammation by reducing a substance in the body that leads to inflammation and pain.
Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. As well, some forms of this medication may not be used for all of the conditions discussed here. If you have not discussed this with your doctor or are not sure why you are using this medication, speak to your doctor. Do not stop using this medication without consulting your doctor.
Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to use this medication if their doctor has not prescribed it.
What form(s) does this medication come in?
Each dark green and ivory hard gelatin capsule contains ketoprofen 50 mg. Nonmedicinal ingredients: lactose, croscarmellose sodium, magnesium stearate, colloidal silicon dioxide, gelatin, sodium lauryl sulfate, FD&C Yellow No. 6, D&C Yellow No. 10, FD&C Green No. 3, and titanium dioxide. The capsule is imprinted with edible red ink.
Each round, biconvex, yellow, enteric-coated tablet engraved "50" on one side contains ketoprofen 50 mg. Nonmedicinal ingredients: colloidal silicon dioxide, croscarmellose sodium, D&C Yellow No. 10, dextrates, guar gum, hydroxypropyl cellulose, hydroxypropyl methylcellulose, magnesium stearate, methacrylic acid copolymer dispersion, methylcellulose, polyethylene glycol, sunset yellow supra, talc, titanium dioxide, and triethyl citrate.
Each round, biconvex, yellow, enteric-coated tablet engraved "100" on one side contains ketoprofen 50 mg. Nonmedicinal ingredients: colloidal silicon dioxide, croscarmellose sodium, D&C Yellow No. 10, dextrates, guar gum, hydroxypropyl cellulose, hydroxypropyl methylcellulose, magnesium stearate, methacrylic acid copolymer dispersion, methylcellulose, polyethylene glycol, sunset yellow supra, talc, titanium dioxide, and triethyl citrate.
Each round, biconvex, white, enteric-coated tablet, engraved "200" on one side contains ketoprofen 200 mg. Nonmedicinal ingredients: dextrates, hydroxypropyl methylcellulose, magnesium stearate, colloidal silicon dioxide, hydroxypropyl cellulose, polyethylene glycol, polyvinyl acetate phthalate, titanium dioxide, stearic acid, triethyl citrate, and methanol.
How should I use this medication?
The recommended adult dose for rheumatoid arthritis and osteoarthritis is 150 mg to 200 mg daily. If given as a short-acting tablet, the dose should be divided into 3 or 4 equal doses throughout the day. Once the dose has been established, some people can take their daily dose in 2 equal doses. If the maintenance dose is 200 mg, then the extended-release tablet may be taken once daily.
For treatment of menstrual cramps and mild-to-moderate pain, the recommended adult dose is 25 mg to 50 mg 3 or 4 times daily as needed.
The enteric-coated tablets or sustained-release tablets should be taken 1 or 2 hours before meals or at least 2 hours after meals. Ketoprofen short-acting capsules should be taken immediately after a meal or with food to reduce stomach upset.
You should not lie down for about 15 to 30 minutes after taking the medication. If stomach upset occurs and does not go away, contact your doctor. Ketoprofen tablets and capsules should always be swallowed whole.
Rectal suppositories provide an alternative form of the medication. One suppository can be used in the morning and evening (at bedtime) with appropriate use of ketoprofen tablets throughout the day as required. Ketoprofen suppositories should only be used rectally.
The total daily dose of ketoprofen should not exceed 300 mg (includes any combination of tablets and suppositories).
Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones given here, do not change the way that you are using the medication without consulting your doctor.
It is important to use this medication exactly as prescribed by your doctor. If you miss a dose, use it as soon as possible and continue with your regular schedule. If it is almost time for your next dose, skip the missed dose and continue with your regular dosing schedule. Do not use a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice.
Store this medication at room temperature and keep it out of the reach of children.
This medication is available under multiple brand names and in several different forms. Any specific brand name of this medication may not be available in all of the forms listed here. The forms available for the specific brand you have searched are listed under "What form(s) does this medication come in?"
Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.
Who should NOT take this medication?
Do not use this medication if you:
- are allergic to ketoprofen or any ingredients of this medication
- are allergic to ASA or other NSAIDs (e.g., ibuprofen, ketorolac, diclofenac) or have had allergic symptoms (e.g., runny nose; asthma; itchy skin rash; nasal polyps; swelling of the face, throat, or tongue) caused by these medications
- have an ulcer or an inflammatory disease of the stomach or intestines (e.g., ulcerative colitis)
Do not use the suppositories if you have inflammation of the rectum or anus or recent bleeding from the rectum or anus.
What side effects are possible with this medication?
Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.
The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.
The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.
Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.
A common side effect of nonsteroidal anti-inflammatory drugs (NSAIDs) is stomach upset. This can be minimized by taking the medication immediately after a meal, or with food or milk.
- loss of appetite
- rectal irritation (with suppositories)
Although most of the side effects listed below don't happen very often, they could lead to serious problems if you do not seek medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- bleeding from rectum (with suppositories)
- blood in urine
- blurred vision or any vision changes
- change in the amount or colour of urine (e.g., dark, red, or brown)
- fast or irregular heartbeat
- hearing problems
- high blood pressure
- peeling or blistering of skin
- skin rash
- swelling of feet or lower legs
- yellowing of the skin or eyes
Stop taking the medication and seek immediate medical attention if any of the following occur:
- symptoms of a severe allergic reaction (e.g., hives; difficulty breathing; swelling of the face, mouth, throat or tongue)
- symptoms of a stomach ulcer or bleeding (e.g., severe abdominal or stomach pain; bloody or black, tarry stools; spitting up blood; vomiting blood or material that looks like coffee grounds)
Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.
Are there any other precautions or warnings for this medication?
Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.
Drowsiness and dizziness: This medication can cause drowsiness and dizziness that may affect your ability to drive or operate machinery safely. If this medication affects you in this way, do not perform these tasks.
Fluid and electrolyte balance: NSAIDs such as ketoprofen can cause fluid retention and edema (swelling). This can lead to high blood pressure or worsening of heart failure. If you have heart failure or high blood pressure, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Infection: This medication may mask the signs of infection (e.g., fever). If you notice other symptoms of infection (e.g., painful or frequent urination, productive cough) contact your doctor.
Kidney function: Long-term use of ketoprofen may lead to a higher risk of reduced kidney function. You have a higher risk of developing kidney problems if you are a senior, take diuretics (water pills), or already have kidney disease, liver disease, or heart failure. Your doctor will monitor your kidney function with blood tests if you take this medication for a long period of time.
Liver problems: This medication may affect your liver function or cause liver problems. Your doctor will monitor your liver function with blood tests if you take this medication for a long period of time.
If you experience symptoms of liver problems (e.g., nausea, vomiting, feeling tired, yellowing of the skin or eyes) contact your doctor immediately. If you have liver problems, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Ulcers or bleeding in the stomach or intestines: Ketoprofen can cause stomach ulcers, perforations (holes), and bleeding from the stomach. These complications can occur at any time without warning, and are sometimes severe enough to require immediate medical attention. The risk of ulcers and bleeding increases if you are taking higher doses of ketoprofen for longer periods of time.
Other factors that increase the risk of these complications include drinking excessive amounts of alcohol, increased age, smoking, poor health, H pylori infection, and taking certain medications (e.g., warfarin, ASA, clopidogrel, prednisone, citalopram, fluoxetine, paroxetine, sertraline).
If you currently have ulcers in the stomach or intestines that are bleeding, or have an inflammatory bowel disease (e.g., Crohn's disease, ulcerative colitis), you should not take this medication. If you have a history of these conditions, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Stop taking the medication and get immediate medical attention if you experience symptoms or signs of stomach ulcers or bleeding in the stomach (black, tarry stools; blood in stools; stomach pain; vomiting blood or material that looks like coffee grounds). These reactions can occur at any time during treatment without warning.
Pregnancy: This medication should not be used during pregnancy. If you become pregnant while taking this medication, contact your doctor immediately.
Breast-feeding: This medication should not be used by women who are breast-feeding
Children: The safety and effectiveness of using this medication have not been established for children under 12 years of age.
Seniors: If you are a senior, your doctor may use lower doses of this medication than usually recommended.
What other drugs could interact with this medication?
There may be an interaction between ketoprofen and any of the following:
If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:
- stop taking one of the medications,
- change one of the medications to another,
- change how you are taking one or both of the medications, or
- leave everything as is.
An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.
Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.